Texas, 2025

Hail and Damaging Winds in Texas, August 11, 2025

August 11, 2025 · NWS LUB · 4 events in 4 counties and zones

Increased deep layer wind shear along with an approaching mid-level short wave trough initiated and created a few organized thunderstorms from the late afternoon through evening hours across the South Plains and extreme southern Texas Panhandle. The initial isolated thunderstorm activity over the South Plains produced hail as large as ping pong ball size and a severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Increased deep layer wind shear along with an approaching mid-level short wave trough initiated and created a few organized thunderstorms from the late afternoon through evening hours across the South Plains and extreme southern Texas Panhandle. The initial isolated thunderstorm activity over the South Plains produced hail as large as ping pong ball size and a severe wind gust. During the late evening hours, a convectively reinforced front moving southward across the southern Texas Panhandle led to more scattered thunderstorm activity. Relatively dry sub-cloud layers allowed this late evening activity to produce several severe wind gusts in the extreme southern Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 11, 12:00 PM CST, 5 hours 16 minutes earlier. Its key messages:

  • Updated at 1251 PM CDT Mon Aug 11 2025
  • Scattered shower and thunderstorms are expected this afternoon and should continue into the overnight hours.
  • Additional chances for storms continue Tuesday and Wednesday.
  • Warm and dry conditions expected towards the end of the week, before precipitation chances return this weekend.
Area forecast discussion, Aug 11, 12:00 PM CST, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
100 PM CDT Mon Aug 11 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1251 PM CDT Mon Aug 11 2025

 - Scattered shower and thunderstorms are expected this afternoon
   and should continue into the overnight hours.

 - Additional chances for storms continue Tuesday and Wednesday.

 - Warm and dry conditions expected towards the end of the week,
   before precipitation chances return this weekend.

&&

.SHORT TERM...
(This evening through Tuesday)
Issued at 1211 PM CDT Mon Aug 11 2025

Water vapor imagery this afternoon currently showcases the upper
level trough translating through the Southern Plains, with remnants
from overnight convection extending from Wichita all the way into
the Texas Panhandle. This has lead to some decent showers for some
areas off the Caprock with some WTM sites picking  up at least a
quarter of an inch of rainfall. Conditions will begin to clear
briefly, before we see additional thunderstorms develop off to our
east similar to yesterday. The slow moving trough to our north will
continue to spiral across the Southern Plains with the base of the
trough extending into portions of the Texas Panhandle. Meanwhile at
the surface, a lee low over northeastern New Mexico will allow moist
southeasterly winds to prevail across the FA, allowing for increased
amounts of moisture to be transported into the area from the Gulf.
Increased amounts of moisture are also expected from the H3 to H7
levels, as a monsoonal moisture plume remains oriented across the
region extending from EAX to EPZ. As large scale forcing becomes
better positioned across the area this afternoon, with perturbations
tracking into the region, and the moist upslope component to the
wind. High terrain based thunderstorms are expected to develop
across eastern New Mexico and track into the area by the evening,
with storms likely reaching the state line sometime around or
slightly after 7 PM. The expectation, given better steering flow
aloft compared to yesterday, is that we see more widespread
precipitation chances across much of the FA. There is a chance that
the atmosphere remains stabilized, due to the lingering early morning
convection, but given recent clearing trends this does not look to
be a likely solution. Forecast soundings across the region suggest
that thunderstorms will pose the risk of severe wind gusts, with
DCAPE values of 1200 J/kg, and locally heavy rainfall given PWATs
well above the 90th percentile seasonal normal, warm cloud layer,
and long skinny CAPE profiles. Although storms are expected to move
quickly, localized flash flooding concerns cannot be ruled out,
especially given recent rainfall and if storms back build. There is
a very small localized threat of small hail across the southeastern
Rolling Plains early this afternoon, with some hi-resolution
guidance hinting at a few isolated storms developing off remnant
outflow boundaries. Storms will likely continue overnight, with
forcing for ascent still positioned across the area and a weak LLJ
ramps up allowing storms to grow upscale and into a complex of
storms. The upper trough begins to finally shift southeast Tuesday,
with the FA remaining still under part of the influence of the upper
trough and the axis of monsoonal moisture still set up across the
area. There is a chance for more afternoon thunderstorms to develop
across the higher terrain and track in. However, this will likely be
dependent on how morning convection evolves on Tuesday. If storms
linger longer there is a chance we could remain stable through the
afternoon which would limit activity. Thankfully, much of the
precipitation, easterly component to the winds, and lingering cloud
cover will help keep us on the "cooler" side with highs in the upper
80s to mid 90s today and Tuesday.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 1211 PM CDT Mon Aug 11 2025

An omega block pattern will continue to dominate across much of the
CONUS as the upper trough translates across the Plains into the
Upper Midwest and two areas of high pressure set up across the
southwestern US and over the Gulf States. Conditions remain the same
as previous forecasts, with the potential for a few scattered showers
and thunderstorms Wednesday afternoon, as the southern extent of the
FA remains influenced by the upper trough. However, this set up does
not look as favorable as previous forecasts with the trough now
positioned more to the east. Drier conditions are then expected
through Friday afternoon, as the upper level ridge to our west
expands over the region. This will lead to increased height and
thickness values across the region, which will allow for much warmer
temperatures to resume in the mid to upper 90s. Subsidence noted at
the surface high dominating over much of the state. This will likely
help keep things dry, but there  is a chance that any precipitation
trapped beneath the ridge could produce a few isolated showers as it
interacts with subtle perturbations. Synoptically things begin to
change through the weekend, with models a little all over the place
with the upper level high to our east tracking west into the region
and amplifying. Meanwhile, surface trough sets up to our west which
will allow an axis of monsoonal moisture to set up across much of
the area. Ensembles hint at this being our next best chance of
precipitation beginning late Friday through early next week. Will go
ahead and maintain PoP chances until guidance becomes clearer in the
coming days.

&&

.AVIATION...
(18Z TAFS)
Issued at 1251 PM CDT Mon Aug 11 2025

A strong outflow boundary has pushed south of the region
resulting in a line of thunderstorms over the I-20 corridor.
Tonight, all three TAF sites have at least 60% thunderstorm
chances, initially forming over eastern New Mexico. Otherwise, VFR
conditions are expected outside of convective activity.

ANB

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...12
LONG TERM....12
AVIATION...26
Hazardous weather outlook, Aug 11, 11:39 AM CST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1239 PM CDT Mon Aug 11 2025

TXZ021>044-121745-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1239 PM CDT Mon Aug 11 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected to develop this afternoon into
tonight, primarily on the Caprock. Some storms may be severe,
capable
of producing damaging wind gusts up to 60 mph and hail up to the
size of quarters. Torrential rainfall will lead to a localized risk
of flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances continues for most of the region through
Wednesday, with the highest chances during the evening hours each
day. Some storms may produce strong wind gusts and locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 11, 3:58 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Lubbock TX
458 PM CDT Mon Aug 11 2025

TXZ039-112215-
Yoakum TX-
458 PM CDT Mon Aug 11 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN YOAKUM COUNTY
THROUGH 515 PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Plains, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Yoakum
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 3321 10279 3333 10280 3333 10260 3332 10259
      3313 10260 3313 10274
TIME...MOT...LOC 2158Z 212DEG 6KT 3320 10273

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DWK
Special weather statement, Aug 11, 4:23 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Lubbock TX
523 PM CDT Mon Aug 11 2025

TXZ028-112245-
Lamb TX-
523 PM CDT Mon Aug 11 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LAMB COUNTY THROUGH
545 PM CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Pep, or 9 miles west of Littlefield, moving
northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Amherst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 3383 10244 3387 10260 3405 10257 3399 10233
TIME...MOT...LOC 2223Z 207DEG 6KT 3391 10251

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DWK
Special weather statement, Aug 11, 4:48 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Lubbock TX
548 PM CDT Mon Aug 11 2025

TXZ034-112315-
Hockley TX-
548 PM CDT Mon Aug 11 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN HOCKLEY COUNTY THROUGH
615 PM CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sundown, or 8 miles southwest of Levelland, moving northeast at 15
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Levelland, Sundown, and Opdyke West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 3369 10249 3366 10230 3350 10219 3339 10240
      3339 10259 3351 10260
TIME...MOT...LOC 2248Z 230DEG 12KT 3349 10247

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DWK
Special weather statement, Aug 11, 4:50 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Lubbock TX
550 PM CDT Mon Aug 11 2025

TXZ028-112315-
Lamb TX-
550 PM CDT Mon Aug 11 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN LAMB COUNTY THROUGH 615
PM CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm over
Littlefield, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Littlefield, Amherst, and Fieldton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3412 10229 3400 10219 3383 10219 3383 10250
      3402 10251
TIME...MOT...LOC 2250Z 240DEG 13KT 3395 10234

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DWK
Special weather statement, Aug 11, 4:52 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Lubbock TX
552 PM CDT Mon Aug 11 2025

TXZ022-023-112315-
Swisher TX-Castro TX-
552 PM CDT Mon Aug 11 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CASTRO AND
NORTHWESTERN SWISHER COUNTIES THROUGH 615 PM CDT...

At 552 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Dimmitt, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Castro
and northwestern Swisher Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 3475 10190 3457 10190 3460 10217 3475 10218
TIME...MOT...LOC 2252Z 261DEG 7KT 3466 10211

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DWK

The radar

The Lubbock radar (KLBB), 57 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Hockley

When
August 11, 5:16 PM CST
Where
Hockley County, 3 mi WSW of Levelland
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
33.563, -102.418

Local broadcast media relayed a report of ping pong ball size hail near Levelland.

Thunderstorm Wind, Lubbock

When
August 11, 5:26 PM CST
Where
Lubbock County, (Lbb)lubbock Intl Ar
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
33.670, -101.820

The Automated Surface Observing System at Lubbock International Airport measured a severe wind gust of 59 mph.

Thunderstorm Wind, Hall

When
August 11, 9:00 PM CST to 9:12 PM CST
Where
Hall County, 2 mi S of Lesley
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
34.641, -100.800

A Texas Tech University West Texas mesonet site near Lesley measured severe wind gusts from 2100 CST through 2112 CST. A peak gust of 72 mph was measured at 2112 CST.

Thunderstorm Wind, Castro

When
August 11, 10:45 PM CST to 10:49 PM CST
Where
Castro County, 3 mi N of Hart
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.423, -102.120

A Texas Tech University West Texas mesonet site near Hart measured severe wind gusts from 2245 CST through 2249 CST. A peak wind gust of 65 mph was measured at 2246 CST.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275461, 1275460, 1275462, 1275463.